Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 39, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Dec 3, 2017, 4:44 PM EST for Essex County, Hudson County, Union County, New Jersey; 4 counties in New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Dec 4, 2017, 7:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 4:44 PM EST (21:44 UTC)
- In effect from
- Dec 4, 2017, 7:00 AM EST
- Expired
- Dec 4, 2017, 1:00 PM EST
- In force
- 6 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Essex County, NJ, Hudson County, NJ, Union County, NJ, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 66 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WHUS41 KOKX 032144 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 444 PM EST SUN DEC 3 2017 ...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY... CTZ009-010-NYZ071-078-177-041000- /O.NEW.KOKX.CF.S.0039.171204T1500Z-171204T1800Z/ SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-NORTHERN NASSAU- 444 PM EST SUN DEC 3 2017 * LOCATIONS...SHORELINES OF WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURE...UP TO 1/2 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY MONDAY AFTERNOON. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$ NYZ178-179-041000- /O.NEW.KOKX.CF.S.0039.171204T1200Z-171204T1500Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 444 PM EST SUN DEC 3 2017 * LOCATIONS...SHORELINES OF SOUTH SHORE BACK BAYS OF NEW YORK CITY AND NASSAU COUNTY. * TIDAL DEPARTURE...AROUND 1/2 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$
3 follow-up statements
597 WHUS41 KOKX 040301 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1001 PM EST SUN DEC 3 2017 ...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY... NJZ006-106-108-041600- /O.EXB.KOKX.CF.S.0039.171204T1200Z-171204T1600Z/ HUDSON-EASTERN ESSEX-EASTERN UNION- 1001 PM EST SUN DEC 3 2017 * LOCATIONS...ALONG LOWER NEW YORK HARBOR, ARTHUR KILL, NEWARK BAY, AND TIDALLY AFFECTED PORTIONS OF THE HACKENSACK AND PASSAIC RIVERS. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$ NYZ178-179-041600- /O.EXT.KOKX.CF.S.0039.171204T1200Z-171204T1600Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 1001 PM EST SUN DEC 3 2017 * LOCATIONS...VULNERABLE LOCATIONS ALONG THE SOUTH SHORE BAYS OF QUEENS AND NASSAU COUNTY. * TIDAL DEPARTURE...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE MONDAY MORNING. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$ CTZ009-010-NYZ071-078-177-041800- /O.CON.KOKX.CF.S.0039.171204T1500Z-171204T1800Z/ SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-NORTHERN NASSAU- 1001 PM EST SUN DEC 3 2017 * LOCATIONS...VULNERABLE LOCATIONS ALONG WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY MONDAY AFTERNOON. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$
014 WHUS41 KOKX 041615 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1115 AM EST MON DEC 4 2017 ...ISOLATED MINOR COASTAL FLOODING DURING THE DAY MONDAY... NJZ006-106-108-NYZ178-179-041715- /O.EXP.KOKX.CF.S.0039.000000T0000Z-171204T1600Z/ HUDSON-EASTERN ESSEX-EASTERN UNION-SOUTHERN QUEENS- SOUTHERN NASSAU- 1115 AM EST MON DEC 4 2017 HIGH TIDE HAS PASSED AND WATER LEVELS ARE BELOW MINOR COASTAL FLOOD BENCHMARKS. && $$ CTZ009-010-NYZ071-078-177-041800- /O.CON.KOKX.CF.S.0039.000000T0000Z-171204T1800Z/ SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-NORTHERN NASSAU- 1115 AM EST MON DEC 4 2017 * LOCATIONS...VULNERABLE LOCATIONS ALONG WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL HIGH TIDES. * TIMING...DURING HIGH TIDE CYCLE LATE MONDAY MORNING INTO EARLY MONDAY AFTERNOON. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. && $$
947 WHUS41 KOKX 041804 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 104 PM EST MON DEC 4 2017 CTZ009-010-NYZ071-078-177-041915- /O.EXP.KOKX.CF.S.0039.000000T0000Z-171204T1800Z/ SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-NORTHERN NASSAU- 104 PM EST MON DEC 4 2017 HIGH TIDE HAS PASSED AND WATER LEVELS ARE BELOW MINOR COASTAL FLOOD BENCHMARKS. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Dec 3, 3:58 PM EST, 46 minutes earlier.
Area forecast discussion, Dec 3, 3:58 PM EST, 46 minutes before
Area Forecast Discussion...CORRECTED National Weather Service New York NY 358 PM EST Sun Dec 3 2017 .SYNOPSIS... High pressure moves northeast of the region through Monday night. A warm front approaching Monday night, passes on Tuesday and this will be followed by a cold front Wednesday morning. Weak high pressure will then follow through Thursday, with a storm possibly impacting the region on Friday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Clouds are abundant and light rain sprinkles will be seen for a few locations. There is enough dry air aloft to keep this wording for precipitation. Decent mesoscale model agreement between the HRRR, WRF-ARW and WRF-NMM in their respective reflectivity fields to keep the rain sprinkle mention as well. The area for these is along the coastal sections due to relatively higher dewpoints there. The driving force for the clouds and sprinkles is lifting from an approaching shortwave as conveyed by the positive vorticity advection in the mid levels. This shortwave will exit east of the region this evening with ridging building in behind it. At the surface, high pressure builds southward from the Canadian Maritimes along the Northeastern seaboard. This will give a light northerly flow by early Monday. The clouds will decrease with subsidence behind the shortwave and with light winds, expect optimal radiational cooling. With these relatively higher dewpoints that been coming in, some models are indicating saturation right near the surface and hence fog formation late tonight. Models are not all showing this scenario, so used a blend of MAV/MET temperatures and LAV dewpoints and noted areas that will cool more efficiently, namely those interior valleys and rural sections. That is where there will be higher potential for fog formation. Patchy fog was put in for these locations. Lows range from the mid 20s to near 40. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... The ridge amplifies in the Mid-Atlantic and Northeast with a strong shortwave moving into the Western Great Lakes. At the surface, high pressure will slowly drift eastward into the Canadian Maritimes, giving the region more easterly and eventually southeasterly flow. Low level moisture will increase with a likewise increase in clouds by late Monday afternoon and Monday night. Temperatures for Monday will be slightly warmer due to a little more vertical mixing. The SE flow will not result in temperatures being much higher; still have upper 40s to lower 50s for the range of max temperature forecast. That strong shortwave will have a strong parent low that will be approaching and for Monday night, its associated warm front will be approaching. SE flow will further increase that night, helping moderate temperatures with a decrease in radiational cooling. Lows will be more in the mid 30s to mid 40s with some possible showers by late overnight heading into daybreak Tuesday. Fog will be a possibility once again but as indicated in the BUFKIT soundings, this moisture looks to be more low level stratus late Monday night. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A cold front approaches on Tuesday with chances of showers, primarily in the afternoon hours. A southerly flow will help keep temperatures above normal. The cold front pushes through the region Tuesday night into early Wednesday morning with rain. There will be sufficient moisture and upward forcing for the potential of a brief heavy downpour or two during this period. Rain likely ends across the entire tri-state area by noon with weak high pressure keeping us dry Wednesday afternoon through Thursday night. The large-scale pattern then begins to change more significantly at this point. Models continue to agree that a deep upper trough digs down through the mid-MS Valley and Ohio Valley late in the week. This along with strong jet dynamics aloft may aid downstream cyclogenesis off the Mid-Atlantic Coast on Friday. Details with this potential storm are uncertain this far out in time, however ECMWF and GFS have been showing a surface low passing around 100-200 miles SE of the 40N/70W benchmark Friday night for the past few model runs. Have gone with chances of rain, snow, or a mix of the two for Friday and Friday night. Things become even more uncertain after this, largely depending if, when and how far south a lobe of the polar vortex travels across the Great Lakes and NE. For now, have gone with slight chances of rain/snow showers for Saturday. Cyclonic flow aloft continues on Sunday with a chance of flurries. Temperatures Friday through Sunday are expected to be below normal. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... High pressure over the area will move slowly east on Monday. As an upper level disturbance moves overhead, MVFR cigs will remain across the NYC metro area until between 22Z-24Z, then lift/scatter. It remains uncertain as to whether these lower cigs will reach KBDR/KGON later today or this evening. BKN VFR cigs will be slow to leave the Long Island and CT terminals tonight. Farther west, some patchy fog with MVFR vsby is likely north/west of the NYC metro terminals from about 08Z-13Z, and will have to watch the NYC metros for possible lower conditions during that time frame as well. VFR conditions expected after 13Z Mon, with generally light/variable winds becoming E-SE toward the end of the period. .OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY... .Monday afternoon...MVFR cigs possible late at the NYC metro and Long Island terminals. .Monday Night...MVFR or lower cigs likely. .Tuesday...MVFR conds likely, IFR conds possible. Rain chances increasing. S winds increasing to 10-15G20KT. .Tuesday Night...Rain likely, with IFR conds possible. S-SW winds G20KT. LLWS possible. Isold thunder possible late. .Wednesday...Rain likely early at KISP/KGON with IFR conds, LLWS, and isold thunder possible. Otherwise, becoming VFR with WNW winds G25-30KT. .Wednesday night...VFR. WNW winds G20-25KT early. .Thursday...VFR. W winds G20KT. .Thursday night...VFR. .Friday...Chance of rain/snow with MVFR or lower conds mainly east of the NYC metros. && .MARINE... The marine forecast remains on track. Latest model data suggests the light winds continue through Monday with an increase Monday night in response to a tightening pressure gradient, with high pressure moving east of the region and a strong low approaching from the west with its associated warm front. However, still expecting conditions to remain below SCA through Monday night, although ocean seas increase to 4 ft with some 20kt gusts late Monday night. A cold front approaches on Tuesday with winds on most waters and ocean waves increasing to advisory levels. There will be a low chance of gusts up to gale force late in the day and the evening hours before the front passes through Tuesday night. Winds subside during Wednesday behind the front, however SCA conds should continue on the ocean through the day. 5 ft seas probably still linger on the eastern ocean waters for a good portion of Thursday before subsiding to below advisory criteria by nighttime. Sub-SCA conds then continue into Friday. && .HYDROLOGY... A widespread 1/2 to 1-inch rainfall, with locally higher amounts possible, is expected Tue afternoon into early Wednesday. No hydrologic impacts are expected. && .TIDES/COASTAL FLOODING... Minor coastal flooding is expected with the Monday morning high tide, particularly in the South Shore Bays and Western Long Island Sound shorelines. Minor flooding may be a bit more widespread for the above mentioned vulnerable locales with Tuesday morning's high tide, due to strengthening S/SE winds ahead of a frontal system. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the air for an extended period of time. See our headline news on the web at: http:/weather.gov/nyc && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/JM NEAR TERM...JM SHORT TERM...JM LONG TERM...JC AVIATION...Goodman MARINE...JC/JM HYDROLOGY...JC TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Dec 3, 3:20 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 320 AM EST Sun Dec 3 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 320 AM EST Sun Dec 3 2017 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-041100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 320 AM EST Sun Dec 3 2017 This Hazardous Weather Outlook is for the Atlantic coastal waters, Mew York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Coastal Flood Statements in New York, 2017Coastal Flood Statements in New Jersey, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.